Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 281, NWS Flagstaff, AZ

August 24, 2022Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2022, 1:13 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2022, 1:13 PM MST (20:13 UTC)
Expired
Aug 24, 2022, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
3381 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:13 AM MST, 4 hours earlier.

Area forecast discussion, Aug 24, 9:13 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 AM MST Wed Aug 24 2022

.SYNOPSIS...Increasing monsoonal moisture will bring greater storm
coverage to northern Arizona for the remainder of the week. Flash
flooding will be the main concern during this time.

&&

.UPDATE...Left over clouds and instability from yesterday are
moving across northern Arizona form east to west today. Radar is
picking up a few very light echoes over the Mogollon north of
Payson this morning. This mornings sounding from Flagstaff showed
an increase in moisture (PW increased from 0.59 to 0.79) from
yesterday. Satellite derived PW also shows around an an inch over
southern Yavapai County, south of the Mogollon Rim and portions
of southern Apache and Navajo counties. Current forecast shows a
general increase of thunderstorms which is handled well by the
current forecast.

&&

.PREV DISCUSSION /248 AM MST/...High pressure is moving over the
Four Corners area which will allow for moisture to move deeper
across northern Arizona from the Gulf of California. Thunderstorm
coverage will increase significantly from the last couple of days
especially north of the Mogollon Rim. The greatest storm activity
will be along and south of the I-40 with flash flooding and gusty
outflow winds as the primary hazards.

The increased chances for thunderstorm activity look to continue
through the weekend before a dramatic downturn may take place
beginning Monday. Until then, be aware of your surroundings and
hike smart. Stay out of slot canyons, swimming holes and low water
crossings. Turn around, don't drown!

&&

AVIATION...For the 18Z TAF package...Scattered to numerous showers
and thunderstorms will develop through this afternoon, with the
greatest storm coverage along and south of a KCMR-KFLG-KINW-KRQE
line. Expect gusty winds, and brief IFR visibilities, in the
vicinity of the strongest storms with light winds expected
elsewhere. Aviation discussion not updated for TAF amendments.

&&

FIRE WEATHER...Storm coverage will increase by this afternoon as
high pressure transitions towards the Four Corners. Outflow winds
and flash flooding will continue to be the main threats. Similar
conditions are expected Thursday with light winds outside of storm
activity.

Friday through Sunday...Expect good chances for thunderstorms each
day with gusty and erratic winds in the vicinity of storms.
Otherwise, little change in temperatures with mainly light winds are
expected.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/Kobold
AVIATION...Meola
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 24, 8:35 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
835 AM MST WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SSW COTTONWOOD        34.72N 112.03W
08/23/2022                   YAVAPAI            AZ   PUBLIC

            ROAD FLOODED AT FIR ST AND MONTE TESORO
            DRIVE. REPORT VIA FACEBOOK. WATER ESTIMATED
            TO BE 1-2 FEET DEEP.

&&

ET
Local storm report, Aug 24, 9:02 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 AM MST WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 W PAULDEN             34.89N 112.48W
08/23/2022                   YAVAPAI            AZ   COUNTY OFFICIAL

            FLASH FLOOD REPORTED ON BIG CHINO WASH BY
            YAVAPAI COUNTY FLOOD CONTROL DISTRICT. BCWA3
            REPORTED A 4.64 FT RISE.

&&

ET
Special weather statement, Aug 24, 12:29 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST Wed Aug 24 2022

AZZ015-038-242000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1229 PM MST Wed Aug 24 2022

...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 8 miles south of Flagstaff, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Mountainaire, Kachina Village, Cave Springs Campground,
Pine Flat Campground, Sterling Fish Hatchery, West Fork Of Oak Creek,
Lower Lake Mary and Canyon Vista Campground.

This includes the following highways...
 Route 66 between mile markers 192 and 195.
 Interstate 40 between mile markers 188 and 197.
 Interstate 17 between mile markers 326 and 339.
 State Route 89A between mile markers 385 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 11154 3497 11163 3501 11189 3526 11176
TIME...MOT...LOC 1928Z 112DEG 5KT 3508 11167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:07 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 23, 5:13 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 23, 5:32 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 23, 5:36 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Aug 23, 6:14 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 24, 11:27 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 24, 11:53 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 24, 11:56 AM MSTFlash Flood Warning Considerable damage threatFGZApache, Coconino, Navajo3 hr
Aug 24, 12:08 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 24, 12:29 PM MSTSpecial Weather StatementFGZ31 min
Aug 24, 12:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 24, 12:45 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Aug 24, 1:01 PM MSTSevere Thunderstorm WarningFGZCoconino17 min
Aug 24, 1:50 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 24, 1:58 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 24, 2:21 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 24, 2:50 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 24, 4:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.